Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 52, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 20, 2023, 7:18 PM MDT for Bent County, Otero County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 7:18 PM MDT (01:18 UTC)
- Expired
- Jul 20, 2023, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bent County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 107 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
442
WGUS55 KPUB 210118
FFWPUB
COC011-089-210430-
/O.NEW.KPUB.FF.W.0052.230721T0118Z-230721T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
718 PM MDT Thu Jul 20 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Southern Bent County in southeastern Colorado...
Southeastern Otero County in southeastern Colorado...
* Until 1030 PM MDT.
* At 718 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Higbee and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3765 10385 3786 10378 3787 10373 3795 10327
3788 10305 3797 10274 3782 10275 3765 10288
3765 10307
FLASH FLOOD...RADAR INDICATED
$$
EhrWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:07 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 20, 3:07 PM MDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 307 PM MDT Thu Jul 20 2023 .SHORT TERM...(This evening through Friday) Issued at 305 PM MDT Thu Jul 20 2023 .Through Tonight...Severe storms have developed with widely scattered supercells capable of producing large hail, destructive winds, and a few tornadoes. The backing low level flow with rapidly increasing mid level flow is now showing higher increases in helicity. This is concerning as it will support the above mentioned increased tornado risk, which includes all of the I-25 corridor. By late afternoon, most of the storms are expected to move to the eastern plains, though some guidance continues additional development across parts of the Pikes Peak region and I-25 corridor during this time. Given the high amount of instability and moisture, don't see any reason why the severe threat won't continue in these areas later in the afternoon into the evening. For the eastern plains, have changed previous thoughts on these storms congealing into a line and transitioning the main risk to a wind risk. Latest guidance now supports the continued development of more discrete supercells capable of all hazards including the risk of tornadoes. So, while destructive winds are still possible, the expected trend will be for supercells to continue moving across the eastern plains later this afternoon into the evening. Once again, an increased tornado risk due to similar backing low level flow and increasing flow aloft. By mid to late evening, focus for additional thunderstorm development looks to be over the far eastern plains where the low to mid level trough looks to stall. This will then support an increasing flash flood risk, where the current Flash Flood Watch is in effect. Closer to the midnight time frame, development should begin to really diminish, though a few storms capable of producing heavy rain will remain possible over the eastern plains. --RODRIGUEZ/PGW-- .Friday...More quiet day with best chances for stronger convection confined to near the New Mexico border. Upslope flow strengthened by outflow from convection to the east will bring some lower clouds and onto the eastern plains and eastern mountains in the morning. HREF shows mean CAPE values generally below 750 J/kg over much of the plains with a cap in place. CAPE values are higher along the southern I25 corridor and Sangre de Cristo Mountains near the New Mexico border. SPC has a marginal risk extending northward into extreme southern Colorado where the CAPE values are high and cap is weaker. With northwest flow aloft, any convection that develops would tend to move to the south or southeast into New Mexico. Further north over the eastern mountains, daytime heating of the elevated terrain will result in some afternoon and early evening convection which will weaken as it moves towards the southeast and off of the higher terrain. The mid level moisture will make it into the eastern San Juans for an increase chance for diurnal convection while further to the north convection will have less coverage. --PGW-- .LONG TERM...(Friday night through Thursday) Issued at 305 PM MDT Thu Jul 20 2023 Key messages: 1) Best chances for convection Saturday near New Mexico border over the mountains 2) Plume of modest monsoon moisture moving into the region next week. 3) Warm to hot weather through the period. .Saturday...Weak surface high pressure moves southward into northeast New Mexico with low level moisture advecting westward into northern New Mexico. Some of this moisture may move into extreme south central Colorado for increased chances for afternoon convection over the southern Sangre de Cristo Mountains and southern San Juan Mountains, especially close to the New Mexico border. WPC Day 3 excessive rainfall outlook has the marginal risk nosing into southern Colorado. Upper ridge starts to build to the west of Colorado with dry air aloft over the region with convection decreasing towards the north over the mountains. On the plains, lower levels begin to dry with the atmosphere being capped. Any convection that develops over the mountains will weaken as it moves east with only silent PoPs on the plains. Warming trend begins on the plains with temperatures returning to near normal. Sunday through Thursday...Upper ridge build to the west of the region. Ensemble mean PWATs are 60 to 90 percent of normal on Sunday. The ensemble means have PWATs modestly increasing to near normal to above normal throughout the week. GFS has a tendency to moisten the mid levels too much with the monsoon flow and ENS looks more reasonable with PWAT near normal. WPC Day 4 and 5 excessive rain outlook has a marginal risk for portions of the eastern San Juan mountains. Slow storm motion could lead to some locally heavy downpours. On the plains, do not see any indications of any front passages to advect low level moisture from the east until maybe late next week. Ensemble means are fairly stingy with CAPE on the plains next week with ensembles showing low probabilities of CAPE > 1000 J/kg on the plains. As a result, the general weather pattern will be for warm to hot weather with diurnal convection mostly confined to over and near the mountains. Monday looks to be the hottest day on the plains with HeatRisk suggesting heat advisories may be needed. The storms will tend to be higher based with the main threats being lightning and gusty winds. QPF with the storms are expected to be modest with the absence of any indication of a strong influx of mid level monsoon moisture into the region. Slow storm motion over the eastern San Juans could result in locally heavy downpours. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 305 PM MDT Thu Jul 20 2023 KCOS and KPUB...Outflows may allow for convection to linger into Thursday evening. With a moist airmass over the region and weak upslope, lower cloud deck will likely develop tonight with VFR ceilings expected. Lower clouds will dissipate by mid morning with isolated to scattered afternoon convection. KALS...VFR. There could be a period of easterly winds overnight as easterly flow shoots through the gaps in the mountains to the east. Diurnal convection will develop during the afternoon. Coverage of convection will be greater than Thursday due to increased moisture. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 2 AM MDT Friday for COZ089-093>099. && SHORT TERM...RODRIGUEZ/PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, Jul 20, 12:29 PM MDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1229 PM MDT Thu Jul 20 2023 COZ058>089-093>099-211830- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1229 PM MDT Thu Jul 20 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will develop over the mountains by early afternoon, spreading eastward across the I-25 corridor during the afternoon and evening hours. From I-25 eastward across the plains, numerous severe storms are expected, with wind gusts of 60 to 75 mph, hail from golfball to baseball size and an increased risk of a few tornadoes under the strongest storms. Heavy rainfall and flash flooding are also possible, especially across the southeast plains where heavy rainfall occurred last night. To the west of Interstate 25 over the mountains and interior valleys, lightning and gusty winds of 50 to 60 mph will be the main storm risks, and a few of the stronger storms may also produce some small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers and thunderstorms are expected on Friday, mainly over the eastern mountains and along the I-25 corridor. Some of these storms may contain hail greater than an inch in diameter, and wind gusts of 60 mph or greater. On Saturday, a few thunderstorms will develop during the afternoon and evening over the higher terrain, and an isolated thunderstorm or two could move over into the adjacent plains and over the southern I-25 corridor. There will be a better chance for afternoon and evening thunderstorms on Sunday over the higher terrain, with a few storms possibly moving out into the plains. Thunderstorm activity will begin to ramp back up again beginning early next week and through the rest of the week over the inner mountain west, with increasing chances of thunderstorms each day over the Continental Divide as the monsoonal pattern becomes more pronounced. Thunderstorm chances over the plains for next week look to be more favorable as the week progresses, as there will be increasing thunderstorm coverage with better westerly flow aloft. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. RODRIGUEZ
In the hours before
Local storm report, Jul 20, 4:50 PM MDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
450 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 2 NNE Olney Springs 38.19N 103.93W
07/20/2023 M1.00 inch Crowley CO Trained Spotter
&&
mwSpecial weather statement, Jul 20, 4:50 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Thu Jul 20 2023
COZ085-202315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
450 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of eastern El Paso
County through 515 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Truckton, or 33 miles northeast of Pueblo Airport, moving southeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern El Paso
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3871 10405 3855 10405 3855 10406 3864 10420
3873 10414
TIME...MOT...LOC 2250Z 297DEG 25KT 3866 10411
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeLocal storm report, Jul 20, 5:01 PM MDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
501 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail 2 E Fowler 38.13N 103.99W
07/20/2023 M1.75 inch Otero CO Public
Relayed via social media.
&&
mwSpecial weather statement, Jul 20, 5:11 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
511 PM MDT Thu Jul 20 2023
COZ093-210000-
La Junta Vicinity/Otero County CO-
511 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of central Otero County
through 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Timpas, or 22 miles west of La Junta, moving northeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph, torrential rainfall, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3774 10397 3789 10401 3807 10379 3784 10346
TIME...MOT...LOC 2310Z 244DEG 20KT 3787 10393
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EhrLocal storm report, Jul 20, 6:19 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
619 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Hail 5 N Ordway 38.30N 103.75W
07/20/2023 E1.00 inch Crowley CO Public
Report from mPING: Quarter (1.00 in.).
&&
mwLocal storm report, Jul 20, 6:21 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
621 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Gst 2 NNE Las Animas 38.10N 103.21W
07/20/2023 E70 MPH Bent CO Trained Spotter
&&
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 47 min |
| Jul 20, 6:25 PM MDT | Tornado Warning | PUB | Bent, Prowers | 22 min |
| Jul 20, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Otero | 32 min |
| Jul 20, 6:46 PM MDT | Flash Flood Warning | PUB | Bent, Kiowa, Otero | 3 hr |
| Jul 20, 6:50 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 25 min |
| Jul 20, 7:01 PM MDT | River Flood Warning | PUB | El Paso | 6 hr |
| Jul 20, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 47 min |
| Jul 20, 7:21 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| Jul 20, 7:36 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 39 min |
| Jul 20, 7:54 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 36 min |
| Jul 20, 7:59 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| Jul 20, 8:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 50 min |
| Jul 20, 8:18 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 42 min |
| Jul 20, 8:21 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 39 min |
| Jul 20, 8:26 PM MDT | Flash Flood Warning | PUB | Baca, Bent, Las Animas, Prowers | 3 hr |
| Jul 20, 8:30 PM MDT | Tornado Warning | PUB | Baca | 30 min |
| Jul 20, 8:38 PM MDT | Tornado Warning | PUB | Baca, Las Animas | 15 min |
| Jul 20, 8:42 PM MDT | Special Weather Statement | PUB | Kiowa | 33 min |
| Jul 20, 8:50 PM MDT | Tornado Warning | PUB | Baca | 25 min |
| Jul 20, 8:51 PM MDT | Special Weather Statement | PUB | Crowley | 39 min |
| Jul 20, 8:55 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 50 min |
| Jul 20, 9:11 PM MDT | Tornado Warning | PUB | Baca | 34 min |
| Jul 20, 9:27 PM MDT | Special Weather Statement | PUB | Bent | 48 min |
| Jul 20, 9:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 48 min |
| Jul 20, 9:41 PM MDT | Tornado Warning | PUB | Baca | 34 min |
| Jul 20, 9:47 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 28 min |
| Jul 20, 10:14 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Jul 20, 11:21 PM MDT | Special Weather Statement | PUB | Bent, Otero | 39 min |
| Jul 20, 11:31 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Jul 21, 12:29 AM MDT | Special Weather Statement | PUB | 31 min | |
| Jul 21, 12:35 AM MDT | Special Weather Statement | PUB | Baca | 25 min |
| Jul 21, 12:38 AM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 52 min |
| Jul 21, 12:46 AM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 18 min |
| Jul 21, 12:54 AM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Jul 21, 1:11 AM MDT | River Flood Warning | PUB | Bent | 32 hr |
| Jul 21, 1:11 AM MDT | Special Weather Statement | PUB | Baca | 64 min |
| Jul 21, 1:39 AM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Jul 21, 4:35 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Jul 21, 5:13 PM MDT | Special Weather Statement | PUB | Teller | 47 min |
| Jul 21, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 37 min |
| Jul 21, 5:47 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 28 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.